Does Chemotherapy Cause Hair Loss?

Women Undergoing Chemotherapy

Yes, chemotherapy is a well-known and common cause of hair loss, a condition known as chemotherapy-induced alopecia. Hair loss is one of the most visible and distressing side effects of chemotherapy. The extent and type of hair loss can vary depending on the specific drugs used in chemotherapy, the dosage, and the individual’s response to treatment.

Chemotherapy drugs are designed to target rapidly dividing cells, which includes not only cancer cells but also some healthy cells in the body, including hair follicles. As a result, these drugs can disrupt the hair growth cycle and lead to hair loss. The hair loss can occur not only on the scalp but also on other parts of the body, including eyebrows, eyelashes, and body hair.

The degree of hair loss can vary from partial to complete, and it may be temporary or permanent, depending on the specific chemotherapy regimen. In most cases, hair typically begins to grow back after chemotherapy treatment is completed, but the regrowth process can take several months, and the new hair may initially be different in texture or color.

To manage chemotherapy-induced hair loss and its impact on self-esteem and well-being, some individuals choose to wear wigs, scarves, or hats, while others embrace their natural appearance during treatment. It’s important to discuss the potential side effects of chemotherapy, including hair loss, with your healthcare team before starting treatment so that you can be prepared and make informed decisions regarding your options and emotional support during this challenging period.

  • Recent Posts

  • Categories

  • Archives

  • Tags